How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Subbanna MD Your Own Question
Dr Subbanna MD
Dr Subbanna MD, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5416
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Neurology Question Here...
Dr Subbanna MD is online now
A new question is answered every 9 seconds

I have PMR ...taking 6mg of Prednisone and attempting to

Customer Question

I have PMR ...taking 6mg of Prednisone and attempting to reduce but each time I try 5 extreme weakness returns. will I ever get off Predinsone?
Submitted: 2 years ago.
Category: Neurology
Expert:  Dr Subbanna MD replied 2 years ago.
Hi, I am an American Board Certified Neurologist; the expert to whom this question was originally addressed is not available now so the company has made this question available to other experts too and I am very glad to help you with your health concerns.
Coming to the discussion;
This situation is not unusual, some patients do experience more symptoms as they start tapering off prednisone and it makes the tapering process very difficult.
What we do in these circumstances is add some alternative treatments, for example there are 2 other meds which can be used – either Azathioprine or Methotrexate.
One of these meds is first added to prednisone and the combination is continued for some time until you are stable on this combination.
After some time an attempt will be made to gradually taper off from prednisone. Since azathioprine or methotrexate is protecting you now so you can come off gradually from prednisone. Azathioprine or methotrexate in general produces overall less side effects as compared to prednisone but they help in combating the symptoms of PMR.
This is how we can try to come off prednisone. You may please discuss with your doctors about these options discussed above.
Please let me know if you have any further questions. And if you feel you have received the answer to your question please rate me to compensate me for the time and effort put by me in answering your question.
Best regards,
Neuro Doctor
Customer: replied 2 years ago.

methotrexate does not appear to be a safe drug.

I would have preferred an answer from a rheumatologist.

Expert:  Dr Subbanna MD replied 2 years ago.
Hi Judy, I mentioned 2 meds, azathioprine & methotrexate, usually azathioprine is tried first which is safer between the two of them. But in smaller doses and short courses even methotrexate is overall safe too. And in general prednisone produces far more annoying side effects compared to these 2 meds, and also it is easier to come off these 2 meds.
If you want to continue discussing with me please let me know. If you specifically want a rheumatologist then please let me know I can opt out from this question so that you may try to contact a rheumatologist. Please let me know what should I do.
Best regards,
Neuro Doctor.